Xanax is a potent benzodiazepine, prescribed most frequently to sufferers of anxiety or panic disorders.
Xanax causes a decrease in anxiety through an increase in GABA (a neurotransmitter) in the brain. This increase in GABA calms and soothes an excited mind, and can be very pleasant.
Because the medication feels good, especially when used in excess, the drug is classified as a schedule 4 medication – a drug with some probability for abuse.
Xanax can work very well, but when used for too long, or when used in excess, it can create a physical and psychological dependence, and a syndrome of withdrawals upon cessation.
Xanax increases the activity of GABA in the brain, and this increase in GABA calms an otherwise excited and anxious mind.
Over time, the brain responds to this increased GABA activity by lowering the amount of available GABA.
At this point, the patient will need to take a larger dose of Xanax to feel the same effects – and at this point, if the user tries to stop taking Xanax completely, they will experience withdrawal pains.
Once the brain has adjusted to prolonged Xanax usage, GABA levels are reduced. GABA keeps anxiety and other negative feelings in check, and so with less GABA, and no medication increasing the activity of existing GABA, the user will go into very uncomfortable withdrawal.
Xanax Withdrawal Symptoms
Xanax works fast and has a relatively short half-life, and this means that after quitting – withdrawal symptoms begin quickly. Most people will start to feel symptoms within 12 hours, and symptoms will peak within 3-4 days. Residual and lingering symptoms of withdrawal can last for months.
Some symptoms of a Xanax withdrawal include:
The most serious (but more rare) side effect is convulsion – and these can be life threatening. More common side effects are psychological in nature, and are very unpleasant. Problematically, many people take Xanax to manage symptoms of a metal health disorder, and when in withdrawal from Xanax, these mental health symptoms are greatly worsened.
The best way to break an addiction to Xanax is through a medically monitored period of tapering down the dosage. This can take many months, but is safer and far less unpleasant than a “cold turkey” detox.
The pace at which the dosage is reduced will depend on the length of the dependency, with longer dependencies requiring a slower reduction. One suggestion is to reduce the dosage by 0.25mg each every two weeks, but individual recommendations must come from a doctor familiar with your case and your medical history.
The advantage of a very long and slow tapering down is that it allows your brain time to adjust to the decreasing dosages of medication, and to begin producing more GABA to compensate. The symptoms of withdrawal are caused by this GABA insufficiency, so allowing the brain to “keep up” with the tapering, alleviates the severity of the symptoms.
Just as the brain compensated for increased levels of Xanax by lowering endogenous levels, it will compensate for reduced quantities of the ingested drug by increasing endogenous levels – but it takes time!
By tapering very slowly, you avoid severe symptoms of withdrawal, and most users report minimal discomfort. An additional advantage is that by controlling for withdrawal symptoms, you are better able to gauge your need for the medication. If you were initially prescribed Xanax for panic – and you detox quickly – you will feel panic, but you won’t know if you are feeling panic as a symptom of withdrawal, or as a symptom of a still active panic disorder.
It is possible to detox safely off of Xanax quickly while under medical supervision, but even with the prescription of symptoms controlling medications, a quick detox is very tough and uncomfortable.
A drastic detox should never be attempted without medical supervision! In extreme cases, a Xanax withdrawal can induce potentially fatal convulsions.
Xanax Addiction Treatment
If you have been taking the medication as prescribed for a legitimate disorder, then once you have tapered down off of the drug you will have no need for any addiction treatment. You were dependent physically, but not addicted psychologically – and the risk of relapse is very low.
If you abused the medication to get high, you will likely need addiction therapies to help you stay drug free.
Information Credited to: http://www.choosehelp.com/topics/detox/xanax-withdrawal-symptoms-how-to-get-off-xanax.html